Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 255, NWS Topeka, KS

November 5, 2008Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2008, 6:00 PM CST for Nemaha County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2008, 6:00 PM CST (00:00 UTC)
Expired
Nov 5, 2008, 6:30 PM CST
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 6:00 PM CSTHAIL 0.755 N Baileyville, KS
Nov 5, 6:00 PM CSTHAIL 12 S Baileyville, KS
Nov 5, 6:10 PM CSTHAIL 0.885 Wsw Bern, KS40-50 MPH WINDS AS WELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 5:06 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 060000
SVRTOP
KSC131-060030-
/O.NEW.KTOP.SV.W.0255.081106T0000Z-081106T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 630 PM CST

* AT 559 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHEAST OF BAILEYVILLE...OR 27 MILES EAST OF MARYSVILLE...MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BERN...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9579 3975 9614 3981 9624 4000 9624
TIME...MOT...LOC 0000Z 224DEG 49KT 3990 9612

$$

CAVANAUGH/POAGE
2 follow-up statements
000 
WWUS53 KTOP 060014
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CST WED NOV 5 2008

KSC131-060030-
/O.CON.KTOP.SV.W.0255.000000T0000Z-081106T0030Z/
NEMAHA-
613 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHERN NEMAHA COUNTY...

AT 609 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND 50 MPH WINDS. THIS STORM 
WAS LOCATED 5 MILES WEST OF BERN...OR 26 MILES WEST OF FALLS 
CITY...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BERN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9579 3986 9598 3989 9614 4000 9614
TIME...MOT...LOC 0013Z 224DEG 38KT 3997 9603

$$

CAVANAUGH/POAGE
000 
WWUS53 KTOP 060025
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CST WED NOV 5 2008

KSC131-060034-
/O.EXP.KTOP.SV.W.0255.000000T0000Z-081106T0030Z/
NEMAHA-
624 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN NEMAHA COUNTY WILL
EXPIRE AT 630 PM CST...

AT 624 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9579 3986 9598 3989 9614 4000 9614
TIME...MOT...LOC 0024Z 224DEG 38KT 4005 9592

$$

CAVANAUGH/POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 5:29 PM CST, 31 minutes earlier.

Area forecast discussion, Nov 5, 5:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CST WED NOV 5 2008

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

MAIN CONCERN IS CONVECTIVE LINE MOVING SLOWLY EAST AND INTO THE
KMHK AREA. EXPECTING MVFR/IFR VSBYS WITH THE TSRA AND MVFR CIGS.
TIMING INTO TOPEKA AREA TAF SITES NEAR 03Z...WILL ADJUST AS NEEDED
ESPECIALLY IF THE LINE BEGINS TO SURGE FORWARD. WINDS WILL SHIFT TO
THE WEST WITH THE FRONTAL PASSAGE AND CIGS WILL IMPROVE TO VFR FOR
THE REST OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 119 PM CST WED NOV 5 2008/

DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING
THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A
125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE
CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS
FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT
THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD
INTO CNTRL OK.

FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR
WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL
SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG
SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS
AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT.
NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE
MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE
TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR
FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR
VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z
TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT
MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG
WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM.
OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND
NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL
ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG.
THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT
INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT
TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE
SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN
CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN
THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE
LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER
MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION
IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS.
ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE
NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS
SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE
WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF
THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR
N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT
INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY
SECOND PERIOD ADVRY.

EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS
FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND
ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD
TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO
MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO
COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE
WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT
STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF
THE PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Nov 5, 1:38 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
138 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH
CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM
INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR
GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST
CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY.

OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE
AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT
SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR
ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS.
ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT
AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE
SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY
BEFORE MIDNIGHT.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE
THE COLD FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE.

BOUSTEAD

In the hours before

Special weather statement, Nov 5, 4:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CST WED NOV 5 2008

KSZ009-010-021-022-052230-
CLAY-MARSHALL-RILEY-WASHINGTON-
400 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND
RILEY COUNTIES...

THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH...
GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Nov 5, 4:42 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     4 S BARNES              39.65N 96.87W
11/05/2008  E60 MPH          WASHINGTON         KS   PUBLIC

&&

JB
Special weather statement, Nov 5, 4:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CST WED NOV 5 2008

KSZ022-023-052330-
POTTAWATOMIE-RILEY-
456 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES...

THROUGH 530 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY...KEATS...
LEONARDVILLE...TUTTLE CREEK LAKE...RANDOLPH...OLSBURG...WHEATON AND
BLAINE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH/POAGE
Local storm report, Nov 5, 5:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             1 S FRANKFORT           39.69N 96.42W
11/05/2008  E1.00 INCH       MARSHALL           KS   PUBLIC

            ALSO HAD 50 MPH PLUS WINDS.

&&

JB
Local storm report, Nov 5, 5:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CST WED NOV 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BAILEYVILLE             39.84N 96.18W
11/05/2008  E0.88 INCH       NEMAHA             KS   CO-OP OBSERVER

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 3:56 AM CSTWind AdvisoryTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 11 more13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.